Hail, Knox
- When
- March 15, 4:05 AM EST
- Where
- Knox County, Gray
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.950, -84.000
This event began during the predawn hours of March 15th, with the first report of large hail occurring just after 5 am in Knox county. Hail between pea and golf ball size and flashing flooding continued to occur until after 9 pm on the 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
This event began during the predawn hours of March 15th, with the first report of large hail occurring just after 5 am in Knox county. Hail between pea and golf ball size and flashing flooding continued to occur until after 9 pm on the 15th. Widespread damage was caused by both the large hail and flooding. Several roads and bridges around eastern Kentucky were washed out during the peak of the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 15, 3:41 AM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 441 AM EDT THU MAR 15 2012 .UPDATE... ISSUED AT 441 AM EDT THU MAR 15 2012 CONVECTION CONTINUES TO DEVELOP OVER THE CWA ALONG A BKN LINE FROM ERN OH DOWN TO ERN/CENTRAL TN. STORMS HAVE BEEN RELATIVELY WELL BEHAVED THUS FAR OVER THE CWA WITH AN AVERAGE LIFESPAN OF ABOUT 1 TO 2 HOURS. THE BETTER FORCING APPEARS TO BE TO OUR NE FOR THE MOMENT HOWEVER...THE CURRENT ACTIVITY OVER OUR CUMBERLAND COUNTIES HAS BEEN LOOKING INCREASINGLY HAUGHTY...AND WOULD NOT RULE OUT SOME SMALL GRAUPEL WITH THE MOST INTENSE CELL CURRENTLY APPROACHING LOZ. WILL BE INTERESTED TO SEE IF ANY REPORTS CAN BE OBTAINED FROM DISPATCH THERE IN THE NEXT HALF HOUR OR SO. OTHERWISE...WILL CONTINUE WITH THE SPS TREATMENT UNLESS THINGS REALLY START PICKING UP. FRESHENED UP THE GRIDS TO BETTER REFLECT CURRENT ACTIVITY AND MODIFIED TRENDS HEADING INTO THE FIRST PERIOD. UPDATED PRODUCTS WILL BE SENT SHORTLY. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 310 AM EDT THU MAR 15 2012 FOCUS FOR THE PERIOD CONTINUES TO CENTER AROUND THE POTENTIAL FOR SCATTERED STRONG...POTENTIALLY SEVERE TSTMS. THE FIRST WAVE OF CONVECTION IS ALREADY UPON US EARLY THIS MORNING AS A BROKEN LINE OF SHOWERS AND TSTMS IS CURRENTLY MOVING THROUGH OUR BLUEGRASS AND NRN COUNTIES. STORMS OVER WRN/CENTRAL KY EARLIER HAD A HISTORY OF PRODUCING SOME SPOTTY REPORTS OF SEVERE HAIL....NO DOUBT A HARBINGER OF THINGS TO COME OVER THE NEXT 24 TO 36 HRS. FCST SOUNDINGS FROM STEM TO STERN CONTINUE TO HIGHLIGHT THE POTENTIAL FOR SEVERE CONVECTION TODAY. HOWEVER...THE PRIMARY CHALLENGE REMAINS THE IDENTIFICATION OF VIABLE TRIGGERS AS THERE DEFINITELY APPEARS TO BE MORE THAN ENOUGH INSTABILITY PRESENT TODAY...TONIGHT...AND TOMORROW. FOR TODAY...THE THE SHORT RANGE MODEL CONSENSUS...OR LACK THEREOF WOULD CONTINUE TO SUPPORT THE IDEA OF A MODEST SHORT WAVE TROF TRAVERSING THE OHIO VALLEY AS THE PRIMARY INSTIGATOR...THOUGH THE NAM...SREF...AND GFS ALL INDICATE THE PRESENCE OF LOW LEVEL CONVERGENCE ASSOCIATED WITH THE NEARLY CONTINUOUS LLJ OVERHEAD. HOWEVER...THE SPATIOTEMPORAL DIFFERENCES CONTINUE TO HAMPER CONFIDENCE TO THE POINT OF KEEPING POPS TODAY TO SCATTERED. SUFFICE IT TO SAY...ANYONE AND EVERYONE WILL BE IN THE CROSS HAIRS THROUGH THE AFTERNOON AND INTO THE EVENING WITH BRIEF LOCALLY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL THE MAIN THREATS. MODELS SUGGEST THE NEXT TRIGGER ARRIVES SOMETIME BETWEEN LATE TONIGHT AND EARLY TOMORROW MORNING AS ANOTHER...MORE POTENT SHORT WAVE GRACES THE OHIO VALLEY. HAVE INCORPORATED A PERIOD OF SLIGHTLY LOWER CHANCE POPS DURING THE OVERNIGHT PERIOD...BUT WILL STILL KEEP SCATTERED WORDING FOR NOW. INSTABILITY AGAIN LOOKS TO BE SUFFICIENT FOR STRONG TO POTENTIALLY SEVERE STORMS ON FRIDAY...PARTICULARLY FROM LATE MORNING THROUGH THE EARLY EVENING...THOUGH WIND FIELDS CONTINUE TO LOOK TOO ANEMIC FOR ANY WIDESPREAD ORGANIZED CONVECTION. AGAIN...THE MAIN THREATS FROM ANY TSTMS ON FRIDAY WOULD APPEAR TO BE LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND SMALL HAIL. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 310 AM EDT THU MAR 15 2012 LONG WAVE RIDGE OVER THE OHIO VALLEY AT 50H SETS THE STAGE FOR THIS FORECAST. THIS IS A DIRTY RIDGE WITH MINOR SHORT WAVES SLIDING THRU AND GENERALLY MINOR BOUNDARIES SETTING OFF SHRA/TSRA THRU MUCH OF THE EARLY PORTION OF THE FCST. WITH THE RIDGE IN PLACE AND A MOIST FLOW FROM THE GULF OF MEXICO...EXPECT UNSEASONABLY WARM DAYS WITH HIGHS IN THE 70S AND DWPTS REMAINING WELL INTO THE 50S. IT WILL NOT TAKE MUCH TO SET OFF PERIODIC STORMS. IT IS NOT UNTIL MONDAY NIGHT WHEN THE SFC HIGH MOVES TO THE CAROLINA COAST AND THE 50H TROF BECOMES VERY AMPLIFIED OVER THE ROCKIES THAT THE PERTURBANCES THAT SET OFF THE WET WEATHER START MOVING FARTHER NORTH THRU THE GREAT LAKES INSTEAD OF ACROSS THE OHIO RIVER. A SIGNIFICANT SFC TROF BECOMES ENTRENCHED OVER THE PLAINS STATES BUT HANGS THERE AS AN OMEGA BLOCK BECOMES ESTABLISHED OVER THE EASTERN CONUS. TOWARDS THE END OF THIS FCST THE 50H TROF OVER THE CENTRAL PLAINS BECOMES A CUT OFF LOW AND STAGNATES ALONG WITH THE SFC PCPN ALONG THE MISS RIVER VALLEY. LOOK FOR THE MIDDLE OF THE WEEK TO BE DRY AND WARM. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 132 AM EDT THU MAR 15 2012 ISOLATED SHRA ASSOCIATED WITH ONGOING SCATTERED CONVECTION ACROSS THE TN AND OH VALLEYS EXPECTED TO REMAIN HIGH BASED AND RELATIVELY BENIGN THRU THE FIRST 6 HRS OF THE PERIOD. AFTER 12Z...CONVECTION IS EXPECTED TO BECOME MORE VIGOROUS THOUGH STILL SCATTERED IN NATURE AND WILL HAVE TO CONTINUE WITH VCTS AND CB GROUPS THROUGH THE DAY. GENERALLY VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD THOUGH CIGS WILL LIKELY BE LOWERING THROUGH THE DAY INTO THE LOW END OF VFR. IN AND AROUND AND TSTMS THAT DEVELOP...CIGS AND VSBYS WILL LIKELY DROP TO IFR OR WORSE WITH VARIABLE AND GUSTY WINDS. OTHERWISE...WINDS LOOK TO REMAIN SWLY THROUGH THE PERIOD...INCREASING AFTER SUNRISE TO BETWEEN 5 AND 10 KTS OUTSIDE OF ANY TSTMS AND CONTINUING THROUGH THE DAY WITH SOME SLACKENING EXPECTED AFTER SUNSET. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MB SHORT TERM...MB LONG TERM....DUSTY AVIATION...MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 312 AM EDT THU MAR 15 2012 KYZ044-052-150745- ROWAN-FLEMING- 312 AM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 AM EDT THURSDAY MORNING... NORTHERN ROWAN AND SOUTHEASTERN FLEMING. AT 312 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILDA...OR 6 MILES NORTHWEST OF MOREHEAD...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HAYS CROSSING AROUND 320 AM EDT...CRANSTON AROUND 325 AM EDT...TRIPLETT AROUND 330 AM EDT...GATES AROUND 340 AM EDT...HALDEMAN AROUND 345 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 331 AM EDT THU MAR 15 2012 KYZ050-051-150800- MONTGOMERY-BATH- 331 AM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400 AM EDT THURSDAY MORNING... NORTHERN MONTGOMERY AND BATH. AT 331 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOOPS...OR 6 MILES NORTHEAST OF MOUNT STERLING...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PEELED OAK AROUND 340 AM EDT...OWINGSVILLE AROUND 345 AM EDT...BOURBON FURNACE AROUND 350 AM EDT...MARSHALL AROUND 355 AM EDT...POLKSVILLE AROUND 400 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 354 AM EDT THU MAR 15 2012 KYZ044-051-052-150830- ROWAN-BATH-FLEMING- 354 AM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430 AM EDT THURSDAY MORNING... SOUTHWESTERN ROWAN... CENTRAL BATH AND EXTREME SOUTH CENTRAL FLEMING. AT 354 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OWINGSVILLE... MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARSHALL AROUND 400 AM EDT...POLKSVILLE AROUND 405 AM EDT...MOORE'S FERRY AROUND 410 AM EDT...YOUNG SPRINGS AROUND 415 AM EDT...MIDLAND AROUND 420 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 428 AM EDT THU MAR 15 2012 KYZ080-085-086-150915- WHITLEY-LAUREL-KNOX- 428 AM EDT THU MAR 15 2012 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 515 AM EDT THURSDAY MORNING... WESTERN KNOX... NORTHERN WHITLEY AND SOUTHERN LAUREL. AT 428 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM HIGHTOP TO REDBIRD...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF LONDON TO WILLIAMSBURG...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALDEN AROUND 435 AM EDT...WOFFORD AROUND 440 AM EDT...YADEN AROUND 445 AM EDT... LONDON-CORBIN AIRPORT AROUND 450 AM EDT...FARISTON AROUND 455 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DUSTY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 AM HAIL CORBIN 36.94N 84.11W
03/15/2012 E0.25 INCH WHITLEY KY 911 CALL CENTER
DISPATCHER RELAYED REPORT FROM CRUISER OF BRIEF HEAVY
DOWNPOUR WITH MAINLY PEA SIZED HAIL NEAR THE S.CORBIN
EXIT/MM25.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
502 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM HAIL CORBIN 36.94N 84.11W
03/15/2012 M0.50 INCH WHITLEY KY TRAINED SPOTTER
SPOTTER LOCATED IN E.CORBIN IN KNOX COUNTY REPORTED
MOSTLY PEA SIZED HAIL. LARGEST WAS ABOUT DIME SIZED.
&&
MBThe Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 09:05 UTC.
15 hail, 2 flash flood, 2 thunderstorm wind, 2 flood, 2 debris flow, 1 heavy rain. Local standard time, as filed.
The hail ranged from dime to half dollar size.
Quarter size hail fell on Hell For Certain Rd in Kaliopi.
Golf ball size hail severely damaged a pick up truck near Smilax.
Golf ball size hail fell on Granny Fork of Hwy 699 in Smilax.
Flashing flooding was reported along Highways 1780 and 2058 with some structures being damaged by the flood water. Mudslides were also reported on highway 2058 and 421 from mile marker 0 near the Harlan County line north to about mile marker 10.
A tree was blown on Hwy 790 in Kidder.
Red Lick Road, Sang Branch Road, and Kissey Branch Road were closed due to flash flooding.
A few trees were blown down 1 mile northeast of Privett.
The roof of the Tru-Seal factory in Barbourville due to the weight of rain water that had accumulated on the roof. Six injuries were reported.
Six to twelve inches of water were covering one lane of KY Hwy 52 a mile east of the Estill county line.
Nuisance flooding reported on Cat Creek Road, Furnace Road and Railroad Streets in and around Stanton.
Several mudslides were reported along Hwy 2058 two miles southeast of Warbranch.
Mudslides forced lane closures along several sections of Hwy 421 from mile marker 0 near the Harlan county line north to about mile marker 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365510, 365511, 365512, 370511, 365513, 365514, 365515, 365516, 365517, 365518, 365519, 365520, 365521, 365522, 365523, 365525, 365526, 365531, 365529, 365534, 365537, 370521, 365535, 365536.